Gadolinium Toxicity

Home » Background

Category Archives: Background

Viewpoint Categories

Gadolinium detected in skin of patients with impaired renal function, but no NSF: What does that prove?

Editorial by Sharon Williams
July 2020


If you only look at one specific patient population such as the renally-impaired, for predominantly one specific disease symptom like skin changes, how would you ever expect to know with any certainty whether or not other patient populations are also being harmed by GBCAs? (S. Williams, 2012 Letter to FDA)

 

I have been debating how to present the findings of a study that was published earlier this year, and I decided that the best thing for me to do was to write an editorial about it.

The paper by Kanal et al., Nephrogenic Systemic Fibrosis Risk Assessment and Skin Biopsy Quantification in Patients with Renal Disease following Gadobenate Contrast Administration, says that the study “aimed to analyze any nephrogenic-systemic fibrosis-related risks and quantify skin gadolinium levels in patients with impaired renal function but without nephrogenic systemic fibrosis who had received gadobenate.”

I have read the paper several times and I am still not sure what the study hoped to prove. Is it that half-doses of gadobenate (MultiHance) are safe to use even in renally-impaired patients?  That subclinical NSF does not exist?  That low levels of gadolinium (Gd) in the skin means that the patient has not been adversely affected by retained gadolinium?  With all due respect to the authors, I feel like something is missing.

The study used a screening questionnaire that is geared toward NSF and is primarily about skin changes (Lima et al., 2013). From what we know from the literature about NSF and gadobenate, I am not surprised that so few of the patients screened positive for NSF and that none were found to actually have NSF, especially when, according to the paper, “the vast majority” of them had received half-doses of gadobenate.  As I have said many times about NSF and gadolinium retention, I believe we need to consider what might be happening on the inside of the patient, and not just look at the skin for visible evidence of a problem, and, indeed, not just look for NSF as the only point of concern when it comes to gadolinium retention.

Interestingly, in the 2007 paper by High et al. that was referenced, it said that gadolinium was detected in only 4 of the 13 tissue specimens from 7 NSF patients. However, all 7 patients were included in the NSF Registry.  Perhaps that is why having evidence of Gd in tissue is not part of the Clinicopathological Definition and Workup Recommendations for NSF that was published by Girardi et al. (2010).  Since a patient does not need to have evidence of gadolinium in tissue to be diagnosed with NSF, I would not expect that it would be required in order to prove someone has “subclinical NSF” either. Finding no gadolinium or extremely low levels of gadolinium in dermal tissue does not seem to prove or disprove whether someone has been adversely affected by retained gadolinium.

I understand that there may be situations when undergoing an MRI with contrast might be deemed medically necessary and agreed to by the patient. However, I sincerely hope that, after reading this paper, radiologists and clinicians do not feel there is no concern about using gadobenate as long as it is used in half-doses.  We have to remember that, for inclusion in the study, only a single dose of gadobenate (MultiHance) was required, and the highest gadolinium level was found in a patient with an eGFR of 53 who had 1 MRI with an unspecified amount of contrast.  I think it is still important to consider the cumulative effect of any gadolinium that is retained, and to remember that the damage caused by gadolinium is more than skin deep – it goes to patients’ bones and vital organs as well.  The adverse effects of gadolinium in internal organs will not be visible with the naked eye, but that does not mean it is not happening.

Sharon Williams
__________________________________
References:
Kanal, E., Patton, T. J., Krefting, I., & Wang, C. (2020). Nephrogenic Systemic Fibrosis Risk Assessment and Skin Biopsy Quantification in Patients with Renal Disease following Gadobenate Contrast Administration. American Journal of Neuroradiology. https://doi.org/10.3174/ajnr.A6448

Williams, S. (2012). Letter to FDA Regarding Gadolinium Toxicity from GBCAs; made public 2016, The Lighthouse Project, GadoliniumToxicity.com. https://gdtoxicity.files.wordpress.com/2016/10/swilliams-2012fda-letter-gdtoxicity1.pdf

Lima, X. T., Alora-Palli, M. B., Kimball, A. B., & Kay, J. (2013). Validation of a Screening Instrument for Nephrogenic Systemic Fibrosis. Arthritis Care & Research, 65(4), 637–642. https://doi.org/10.1002/acr.21877

High, W. A., Ayers, R. A., Chandler, J., Zito, G., & Cowper, S. E. (2007). Gadolinium is detectable within the tissue of patients with nephrogenic systemic fibrosis. Journal of the American Academy of Dermatology, 56(1), 21–26. https://doi.org/10.1016/j.jaad.2006.10.047

Girardi, M., Kay, J., Elston, D. M., Leboit, P. E., Abu-Alfa, A., & Cowper, S. E. (2011). Nephrogenic systemic fibrosis: clinicopathological definition and workup recommendations. Journal of the American Academy of Dermatology, 65(6), 1095-1106.e7. https://doi.org/10.1016/j.jaad.2010.08.041

 

Article says that Gadolinium-Based Contrast Agents should be used with extreme caution

A recently released review article by Drs. Katarina Leyba and Brent Wagner, titled “Gadolinium-based contrast agents: why nephrologists need to be concerned”, doesn’t pull any punches when it comes to the use of gadolinium-based contrast agents (GBCAs) for contrast-enhanced MRIs.  The authors said that ‘nephrogenic’ systemic fibrosis is a misnomer since GBCAs are the known trigger for the disease; kidney impairment is a risk factor.  They note that “the experimental evidence demonstrates that gadolinium-based contrast agents are biologically active – that is, not inert”.   Drs. Leyba and Wagner said that “because GBCAs are biologically active in vitro and in vivo, and patients with normal renal function have reported adverse events that overlap those of ‘nephrogenic’ systemic fibrosis (i.e., rash, muscle/tendon ‘tightness, pain…), and because the other risk factors are undetermined”, medical professionals need to be “open to the possibility that ‘nephrogenic’ systemic fibrosis and these gadolinium-based contrast agent-induced symptoms are part of a continuum”. (more…)

Revised GBCA Product Labeling with Medication Guide is now available for all agents

As of April 26, 2018, the revised Product Labeling with the Medication Guide for all gadolinium-based contrast agents (GBCAs) were posted on the FDA’s website.  The FDA announced on December 15, 2017, that it was requiring GBCA manufacturers to revise product labeling and create a Medication Guide for each GBCA.  The purpose of the Medication Guide is to provide patients with information about gadolinium retention in the body so that they can make an informed decision before agreeing to have an MRI with contrast – an MRI with a gadolinium-based contrast agent.  Gadolinium (Gd) is a toxic metal and any amount that remains in the brain and other parts of the body has the potential to have a harmful effect.  While the linear GBCAs are the least stable, macrocyclic agents have been found to leave residual gadolinium in patients’ bodies as well.  The long-term effects of gadolinium deposition are still unknown; however, research is ongoing.

The Medication Guide for each agent mentions “many doses of gadolinium medicines” as a possible risk factor.  Gadolinium-based contrast agents are intravenously administered prescribed drugs that can have a toxic effect even after one dose of contrast.  Currently, no one knows why some patients become symptomatic after having one or more MRIs with a GBCA, while others do not.  However, it appears that everyone retains an unknown amount of gadolinium from each dose of a gadolinium-based contrast agent they receive.

Links to the new Product Labeling for each agent are provided below. (more…)

European Medicines Agency takes action on Linear Gadolinium-based Contrast Agents

On July 21, 2017, the European Medicines Agency (EMA) confirmed previous recommendations to suspend the use of three linear gadolinium-based contrast agents (GBCAs) used for MRIs, citing potential risks from brain deposition of gadolinium.  The use of one other linear GBCA will be restricted to liver scans.

The 3 suspended agents are Magnevist (gadopentetic acid), Omniscan (gadodiamide), and OptiMark (gadoversetamide).  The agent restricted to liver scans is MultiHance (gadobenic acid).

Read the article on Aunt Minne about this action here:
http://www.auntminnie.com/index.aspx?sec=ser&sub=def&pag=dis&ItemID=117859

The official announcement from the EMA can be found here:
http://www.ema.europa.eu/docs/en_GB/document_library/Referrals_document/gadolinium_contrast_agents_31/Opinion_provided_by_Committee_for_Medicinal_Products_for_Human_Use/WC500231824.pdf

Additional information on the EMA website can be found here:
http://www.ema.europa.eu/ema/index.jsp?curl=pages/medicines/human/referrals/Gadolinium-containing_contrast_agents/human_referral_prac_000056.jsp&mid=WC0b01ac05805c516f

We are encouraged by the EMA’s action and believe that the FDA should take a similar stance.

Patients and their doctors should report all adverse events and clinical symptoms to the FDA or the appropriate governing authority in their country.  Chronic symptoms that develop soon after MRIs with contrast could be manifestations of the harm done by gadolinium deposition in the brain, bones, and elsewhere in the body.

%d bloggers like this: